South Dakota, 2014

Funnel Cloud in South Dakota, September 9, 2014

September 9, 2014 · NWS FSD · 1 event in 1 county or zone

A funnel clouds was observed north northwest of Bridgewater SD on the late afternoon of September 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A funnel clouds was observed north northwest of Bridgewater SD on the late afternoon of September 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 9, 3:09 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 9, 3:09 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE SEP 9 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 408 PM CDT TUE SEP 9 2014

BAND OF CONVECTION ARE EXPECTED TO DEVELOP ACROSS THE EASTERN CWA
THIS AFTERNOON AS WARM AIR ADVECTION/MOISTURE INCREASE AHEAD OF COLD
FRONT SWEEPING SOUTH AND EAST.  EXPECT CONVECTION TO BECOME MORE
WIDESPREAD THROUGH THE LATE AFTERNOON INTO THE EVENING HOURS.  IN
GENERAL...AM EXPECTING STORMS TO REMAIN BELOW SEVERE LIMITS...WITH
LIMITED AMOUNTS OF INSTABILITY.  EXPECT CONVECTION TO BECOME FAIRLY
WIDESPREAD AS INITIAL SHORTWAVE MOVES THROUGH THE FORECAST AREA
THROUGH THE EVENING HOURS INTO THE OVERNIGHT.  AS HPC NOTED...COULD
SEE SOME LOCALIZED TRAINING OF CELLS RESULTING IN LOCALIZED FLOODING
WITH EFFICIENT RAIN PRODUCING ATMOSPHERE.  AFTER 09Z
TONIGHT...LEADNG SHORT WAVE LIFTS TO THE NORTH AND EAST BUT SECOND
SHORT WAVE FOLLOWS ON IT/S HEALS WITH ADDITIONAL SUPPORT PROVIDED BY
NORTHEAST QUADRANT OF UPPER LEVEL JET STREAK.  GIVEN SATURATED
ATMOSPHERE...KEPT POPS FAIRLY HIGH THROUGH THE MORNING
HOURS...DECREASING SOME THROUGHOUT THE DAT AS STRONG NORTHWEST WINDS
DRAW COOLER AND DRIER AIR INTO THE REGION.  COULD HAVE A FEW
INSTABILITY SHOWERS DEVELOP THROUGHOUT THE DAY...ESPECIALLY IN THE
EAST BUT WITH FAIR AMOUNT OF CLOUD COVER...AM NOT EXPECTING
CONDITIONS TO WARM ALL THAT MUCH THROUGHOUT THE DAY ON WEDNESDAY.
KEPT FORECAST HIGHS IN THE LOW AND MID 50S...NEAR RECORD LOW MAX
TERRITORY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 408 PM CDT TUE SEP 9 2014

EXPECT ANY SHOWERS TO END PRIOR TO SUNSET LEAVING A BRIEF PERIOD
OF DRY WEATHER ACROSS THE ENTIRE AREA. ANOTHER WAVE WILL APPROACH
DURING THE EVENING WITH A 700 MB BOUNDARY SET UP NEAR THE
NEBRASKA AND SOUTH DAKOTA. WITH STRONG NORTHERLY FLOW AT LOW
LEVELS BRINGING DRY CANADIAN INTO THE AREA...GETTING RAIN TO THE
SURFACE WILL BE DIFFICULT. WHILE FORCING FOR ASCENT WILL EXTEND
ALONG THE MISSOURI VALLEY...THE BEST AND MOST PERSISTENT LIFT
OVERNIGHT WILL BE IN SOUTH CENTRAL SD IN THE VICINITY OF GREGORY
COUNTY. OTHERWISE...THERE WILL BE ENOUGH DRY AIR MOVING SOUTHWARD
THAT THERE COULD BE BREAKS IN CLOUDS OVER PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHWEST MINNESOTA. WINDS WILL BE NORTH AT
AROUND 10 MPH WITH LOWS IN THE UPPER 30S ALONG AND NORTH OF
HIGHWAY 18...AND LOWER 40S TO THE SOUTH.

THE UPPER WAVE WILL CONTINUE TO MOVE TOWARD THE EASTERN PLAINS ON
THURSDAY. WITH PERSISTENT NORTHERLY FLOW...CLOUDS WILL SLOWLY
MOVE EAST THROUGH THE DAY BUT PRECIPITATION WILL STRUGGLE TO GET
EAST OF THE JAMES RIVER DURING THE DAY. IN FACT...EXPECT THAT
ALONG AND EAST OF I29...THERE BE NO PRECIPITATION. WITH A FEW
BREAKS OF SUN IN THE MORNING AND A FAIRLY WELL MIXED
ATMOSPHERE...THIS AREA WILL WARM INTO THE MID 60S. WHERE RAIN IS
MOST LIKELY IN SOUTH CENTRAL SOUTH DAKOTA...HIGH WILL STRUGGLE TO
MAKE 50 DEGREES WITH UPPER 40S POSSIBLE AROUND GREGORY COUNTY
WHERE RAIN IS MOST PROBABLE.

FOR THURSDAY NIGHT...IT WILL BE A BATTLE BETWEEN THE DRY AIR
MOVING SOUTHWARD AND ASCENT WITH THE 700 MB FRONT AND UPPER WAVE.
HAVE SIDED CLOSER TO THE ECMWF OVER THE NAM AND GFS IN WHICH THE
STRONGER ASCENT WILL ALLOW PRECIPITATION TO SPREAD NORTH TOWARD
I90 THROUGH THE NIGHT. THE BEST CHANCE OF RAIN WILL BE IN THE
MISSOURI VALLEY AND THEN SOUTH OF HIGHWAY 18 IN NORTHWEST IOWA.
HOWEVER...THERE COULD BE AT LEAST SOME LIGHT RAIN UP TO I90 IN
SOUTHEAST SOUTH DAKOTA...AND AS THE WAVE BEGINS TO TURN TO THE
EAST...SPREAD TOWARD HIGHWAY 30 IN SOUTHWEST MINNESOTA LATE
THURSDAY NIGHT OR EARLY FRIDAY MORNING. THE WAVE WILL MOVE EAST OF
THE AREA BY FRIDAY AFTERNOON. EXPECT THAT SKIES WILL CLEAR FROM
WEST TO EAST THROUGH THE DAY ON FRIDAY AS HIGH PRESSURE BUILDS IN.
WITH CLOUDS PERSISTING LONGEST IN NORTHWEST IOWA ON FRIDAY. FOR
THIS REASON HAVE THE COLDEST HIGHS FROM THE BUFFALO RIDGE INTO NW
IOWA WHERE LOWER 50S ARE EXPECTED. IT WILL BE IN THE MID TO UPPER
50S ELSEWHERE.

THE HIGH WILL SLOWLY MOVE ACROSS THE AREA OF FRIDAY NIGHT. WITH
CLEAR SKIES...LOW DEW POINTS AND LIGHT WINDS...IT WILL BE AN IDEAL
RADIATION NIGHT. AT MINIMUM...LOOKING AT THE POTENTIAL FOR FROST
IN MANY PLACES EAST OF THE JAMES RIVER WHERE LOWERS WILL BE IN THE
MID 30S. WEST OF THE JAMES RIVER WINDS MAY COME UP DURING THE
NIGHT THAT LOWS WILL BE IN THE MID TO UPPER 30S. AN OUTRIGHT
FREEZE IS NOT OUT OF THE QUESTION ALONG AND EAST OF I29. ANALOGS
OF OTHER EVENTS WITH SUCH A COLD AIR MASS AND HIGH PRESSURE
INDICATE 30 TO 50 PERCENT CHANCE OF SUBFREEZING TEMPERATURES
FRIDAY NIGHT. WILL NEED TO MONITOR THE POTENTIAL FOR FREEZING
FRIDAY NIGHT.

IN THE EXTENDED...THERE WILL BE A GRADUAL WARMING TREND AS THE
UPPER TROUGH MOVES OFF TO THE EAST. BY EARLY NEXT WEEK THERE ARE
FAIRLY LARGE SURFACE TEMPERATURES BETWEEN THE ECMWF AND GFS. THE
ECMWF SHOWS A WAVE MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY
WHILE THE GFS IS DRIER. AS A RESULT...THERE ARE LARGE TEMPERATURES
DIFFERENCES FOR NEXT WEEK. WITH SUCH UNCERTAINTY...WENT WITH A
CONSENSUS FOR TEMPERATURES WHICH SHOWS GRADUAL WARMING THROUGH
TUESDAY ALTHOUGH TEMPERATURES...WHILE WARMING...WILL BE BELOW
NORMAL THROUGH TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1246 PM CDT TUE SEP 9 2014

IFR CEILINGS ARE EXPECTED TO PERSIST THROUGH THE MAJORITY OF THE
PERIOD. COLD FRONT WILL MOVE THROUGH THE AREA WITH BREEZY
NORTHWEST WINDS EXPECTED BEHIND THE FRONT. WITH THE PASSAGE OF THE
FRONT...COULD SEE SHOWERS AND THUNDERSTORMS TEMPORARILY REDUCE
VISIBILITY. LOW CLOUDS SHOULD PERSIST THROUGH THE NIGHT...AND MAY
RAISE SLIGHTLY LATE WEDNESDAY MORNING...HOWEVER...SCATTERED
SHOWERS MAY STILL PERSIST ESPECIALLY ALONG AND EAST OF I-29
POTENTIALLY AFFECTING KFSD AND KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...SCHUMACHER
AVIATION...
Hazardous weather outlook, Sep 9, 3:55 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT TUE SEP 9 2014

IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-NEZ013-
SDZ038>040-050-052>071-102200-
LYON IA-OSCEOLA-SIOUX-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
455 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

DEVELOPING THUNDERSTORMS LATE AFTERNOON AND THIS EVENING WILL BE
CAPABLE OF SOME SPOTTY HEAVY RAINFALL TOTALS NEAR AN INCH...MAINLY
TOWARD EXTREME SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND
SOUTHWEST MINNESOTA. ISOLATED STORMS WILL BE CAPABLE OF SMALL
HAIL THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE
REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY
NIGHT...AND LOCATIONS FROM THE JAMES VALLEY EASTWARD WILL HAVE THE
RISK FOR AREAS OF FROST. SOME SHELTERED AREAS MAY SEE TEMPERATURES
APPROACH FREEZING BY DAYBREAK SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

IAZ003-013-014-020>022-031-032-NEZ014-102200-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DAKOTA-
455 PM CDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY EVENING IN
PORTIONS OF EASTERN NEBRASKA AND LIFT NORTHEAST ACROSS THE AREA
THROUGH THE OVERNIGHT HOURS. AN ISOLATED STRONG TO EVEN SEVERE
STORM WILL BE POSSIBLE SOUTHEAST OF A SIOUX CITY TO SPENCER IOWA
LINE BETWEEN 7 PM AND MIDNIGHT. THE PRIMARY RISKS WILL BE LARGE
HAIL AND DAMAGING WINDS.

WHILE THE GREATER THREAT FOR EXCESSIVE RAINFALL APPEARS HEIGHTENED
TO THE SOUTHEAST OF THE AREA...REPEATED STORM TRACKING ACROSS
AREAS SOUTHEAST OF A SIOUX CITY TO JACKSON MINNESOTA LINE COULD
LEAD TO LOCALIZED 1 TO 2 INCH RAINFALL AMOUNTS. THIS COULD BRING
A THREAT OF FLASH FLOODING...ESPECIALLY URBAN AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE
REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY
NIGHT...WITH AREAS OF FROST POSSIBLE...AND EVEN A FEW SHELTERED
AREAS SEEING MORNING TEMPS APPROACHING FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 7 PM EAST OF HIGHWAY 60.
HEAVY RAINFALL REPORTS WILL BE APPRECIATED.

The radar

The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, McCook

When
September 9, 5:37 PM CST
Where
McCook County, 4.94 mi NNW of Bridgewater
Reported by
Public
Coordinates
43.620, -97.520

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540939.